Alert archive / North Dakota / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 149, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 16, 2024, 5:31 AM CDT for Benson County, Ramsey County, Towner County, North Dakota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 16, 2024, 5:31 AM CDT (10:31 UTC)
- Expired
- Sep 16, 2024, 6:09 AM CDT
- In force
- 38 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Benson County, ND, Ramsey County, ND, Towner County, ND
The radar
The Minot AFB radar (KMBX), 130 km from the middle of the area, began a volume at 10:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 10.5 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2272 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 3:14 AM CDT, 2 hours 17 minutes earlier. Its key messages:
- There is a level 1 out of 5 risk for severe storms over the western Devils Lake region early this morning, with the main hazards being lightning, hail, and localized heavy rain.
- There is a level 2 out of 5 risk for severe storms over portions of eastern North Dakota and northwest Minnesota this afternoon and evening.
- There are multiple chances for rain this week, with a low probability for severe storms and heavy rain.
Area forecast discussion, Sep 16, 3:14 AM CDT, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 314 AM CDT Mon Sep 16 2024 .KEY MESSAGES... - There is a level 1 out of 5 risk for severe storms over the western Devils Lake region early this morning, with the main hazards being lightning, hail, and localized heavy rain. - There is a level 2 out of 5 risk for severe storms over portions of eastern North Dakota and northwest Minnesota this afternoon and evening. - There are multiple chances for rain this week, with a low probability for severe storms and heavy rain. && .DISCUSSION... Issued at 314 AM CDT Mon Sep 16 2024 ...Synopsis... The pattern remains very active, with a western trough and eastern ridge. With the Northern Plains in southwest flow, periodic shortwaves are expected to track through. However, the overall predictability is much more uncertain beyond about a day or two. ...Severe potential early this morning... There are quite a few areas of storms early this morning. There is scattered activity moving through the arrowhead of Minnesota, another broad area over western South Dakota, and a line of storms just south of Minot. The surface flow is very moist and weak, with a few stations reporting lower visibilities in fog. This seems to be from the Lake of the Woods region down toward Grafton and Grand Forks. Will consider a Special Weather Statement for fog in these areas through sunrise. The line of storms just south of Minot is the closest to the FA, and seems to be associated with the 850mb jet and good 850mb moisture transport. The strongest portion of the 850mb jet is focused into southwest North Dakota, and is much more broad and a bit weaker into this FA. CAMs are not in the best agreement, but some have the activity between Rugby and Minot brushing western portions of the Devils Lake region through sunrise. The HREF shows a few longer UH tracks in this area, so will be keeping a watch on this area over the next few hours. The area of storms over western South Dakota seems to show a better area of rotation, which may be a MCV, which would bear watching for later in the day too as it moves north to northeast. So not sure if there will be a break after sunrise, before more activity fires up again, or the activity will just weaken a bit before strengthening again. Any storms early this morning have been slow moving and will likely drop heavy amounts of rain in a short duration. Will have to keep an eye on where this morning rain falls in case there are more rounds across the same areas this afternoon and tonight. ...Severe potential this afternoon and tonight... High levels of moisture remain over the FA this afternoon and tonight, with precipitable water values rising up to around 2 inches (pretty good for mid September). Will have to see how long and where the morning clouds hang around, to see where the best instability develops by this afternoon. It doesn't look like there are any surface boundaries that set up this afternoon, but it is hard to say for sure with remnant or dying morning convection around. The 0-6km shear stays on the lower end, but could be increase a bit by 00z Tuesday. The biggest parameter that jumps up again this evening is the low level jet. The 06z model runs are showing it even stronger by 00z Tuesday, potentially as high as 50 to 60 knots, focused into the northern Red River Valley and southeast Manitoba. Precipitable water values remain around 2 inches across northeast North Dakota and northwest Minnesota. The HREF shows longer UH tracks picking up in the mid to late afternoon (across northeast North Dakota and northwest Minnesota) and continuing through about 9 to 10 pm. SPC has updated the Day 1 Severe Weather Outlook to go a slight risk (level 2 out of 5) for this area. So maybe after a mid to late morning lull, convective activity may be on the uptick again by mid to late afternoon into the evening. Hard to time waves beyond this, but the pattern remains active. && .AVIATION /06Z TAFS THROUGH 06Z TUESDAY/... Issued at 1141 PM CDT Sun Sep 15 2024 Look for a chance of showers and thunderstorms overnight and into Monday. The best chances will occur after 10Z at KDVL, then progress east through the remainder of the day. VFR ceilings are expected to prevail at all TAF sites outside of thunderstorm activity. Winds tonight remain light and variable before increasing slightly just before sunrise. Broken to overcast cloud cover prevails in the vicinity of showers and thunderstorms, with SCT clouds elsewhere. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && DISCUSSION...Godon AVIATION...Lynch
Hazardous weather outlook, Sep 16, 4:19 AM CDT, 1 hour 12 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 419 AM CDT Mon Sep 16 2024 MNZ001-004>008-013-014-NDZ007-008-016-027-029-054-170930- West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-Pennington-Red Lake-Cavalier-Pembina-Eastern Walsh- Grand Forks-Steele-Western Walsh- 419 AM CDT Mon Sep 16 2024 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Today and Tonight There is a level 2 out of 5 risk for severe thunderstorms. The main hazards will be golfball sized hail, 60 mph wind gusts, a tornado possible, and localized heavy rain. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today. MNZ024-028>032-040-NDZ052-053-170930- Hubbard-East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena- Grant-Sargent-Richland- 419 AM CDT Mon Sep 16 2024 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today. NDZ006-014-015-024-026-028-170930- Towner-Benson-Ramsey-Eddy-Nelson-Griggs- 419 AM CDT Mon Sep 16 2024 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...Today and Tonight There is a level 1 out of 5 risk for severe thunderstorms early this morning, then a level 2 out of 5 risk for severe thunderstorms today into tonight. The main hazards will be golfball sized hail, 60 mph wind gusts, a tornado possible, and localized heavy rain. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today. MNZ002-003-009-015>017-022-023-027-NDZ030-038-039-049-170930- Norman-Clay-North Beltrami-East Polk-North Clearwater- South Beltrami-Mahnomen-South Clearwater-West Becker-Traill- Barnes-Cass-Ransom- 419 AM CDT Mon Sep 16 2024 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight There is a level 1 out of 5 risk for severe thunderstorms. The main hazards will be golfball sized hail, 60 mph wind gusts, a tornado possible, and localized heavy rain. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today.
In the hours before
Special weather statement, Sep 16, 3:19 AM CDT, 2 hours 12 minutes before
Special Weather Statement National Weather Service Grand Forks ND 319 AM CDT Mon Sep 16 2024 MNZ001-004>009-013>017-NDZ008-016-027-161400- West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-Pembina-Eastern Walsh-Grand Forks- Including the cities of Crookston, East Grand Forks, Hallock, Karlstad, Lancaster, Casperson, Fox, Hayes Lake State Park, Malung, Pencer, Roseau, Salol, Baudette, Radium, Warren, Englund, Florian, Stephen, Argyle, Newfolden, Middle River, Espelie, Gatzke, Grygla, Rosewood, Red Lake, Redby, Ponemah, Dakota Junction, Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, Erskine, Bagley, Clearbrook, Bemidji, Lavinia, Rosby, Akra, Backoo, Cavalier, Leroy, Walhalla, Bowesmont, Drayton, Grafton, Nash, Oakwood, Park River, and Grand Forks 319 AM CDT Mon Sep 16 2024 ...AREAS OF FOG ACROSS NORTHEAST NORTH DAKOTA AND NORTHWEST MINNESOTA EARLY THIS MORNING... Areas of fog occasionally reducing the visibility to around one- quarter of a mile have developed across northeast North Dakota and adjacent areas of northwest Minnesota early this morning. Travelers should be prepared for rapidly deteriorating visibility, and to use extra caution at intersections, railroad crossings, and school bus stops. The fog is expected to improve after sunrise.
Special weather statement, Sep 16, 5:05 AM CDT, 26 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
505 AM CDT Mon Sep 16 2024
NDZ014-015-161100-
Benson ND-Ramsey ND-
505 AM CDT Mon Sep 16 2024
...STRONG THUNDERSTORMS WILL IMPACT EASTERN BENSON AND SOUTHWESTERN
RAMSEY COUNTIES THROUGH 600 AM CDT...
At 505 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Leeds to Minnewaukan to near Flora.
Movement was east at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Devils Lake, Camp Grafton, Lakewood Park, Fort Totten, Minnewaukan,
Oberon, and Penn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4806 9935 4836 9944 4837 9881 4808 9868
4785 9878 4784 9894 4786 9957
TIME...MOT...LOC 1005Z 266DEG 21KT 4830 9932 4807 9925 4787 9942
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
RiddleThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 3:26 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey | 64 min |
| Sep 16, 4:30 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey, Towner | 29 min |
| Sep 16, 5:05 AM CDT | Special Weather Statement | FGF | Benson | 55 min |
| Sep 16, 6:04 AM CDT | Special Weather Statement | FGF | Cavalier | 41 min |
| Sep 16, 6:47 AM CDT | Special Weather Statement | FGF | Walsh | 43 min |
| Sep 16, 7:53 AM CDT | Special Weather Statement | FGF | Pembina, Walsh | 37 min |
| Sep 16, 1:41 PM CDT | Special Weather Statement | FGF | Cavalier | 49 min |
| Sep 16, 2:51 PM CDT | Flash Flood Warning | FGF | Cavalier | 10 hr |
| Sep 16, 3:47 PM CDT | Special Weather Statement | FGF | Towner | 43 min |
| Sep 16, 5:35 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier | 55 min |
| Sep 16, 8:25 AM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall | 50 min |
| Sep 16, 9:05 AM CDT | Special Weather Statement | FGF | Kittson, Marshall | 25 min |
| Sep 16, 9:28 AM CDT | Severe Thunderstorm Warning | FGF | Marshall, Roseau | 32 min |
| Sep 16, 9:29 AM CDT | Special Weather Statement | FGF | Roseau | 31 min |
| Sep 16, 10:54 AM CDT | Special Weather Statement | FGF | Lake of the Woods | 51 min |
| Sep 16, 5:27 PM CDT | Special Weather Statement | FGF | Roseau | 48 min |
| Sep 16, 5:43 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Roseau | 62 min |
| Sep 16, 6:43 PM CDT | Flash Flood Warning | FGF | Kittson, Marshall, Roseau | 6 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.